Oklahoma, 2018

Damaging Winds in Oklahoma, June 26, 2018

June 26, 2018 · NWS TSA · 4 events in 3 counties and zones

Thunderstorms developed over southwestern Kansas along a frontal boundary during the morning of the 26th. These storms moved east-southeast and across northeastern Oklahoma during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over southwestern Kansas along a frontal boundary during the morning of the 26th. These storms moved east-southeast and across northeastern Oklahoma during the afternoon hours. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 26, 1:38 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 26, 1:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
238 PM CDT Tue Jun 26 2018

.DISCUSSION...
Immediate forecast concern is ongoing potential for severe
thunderstorms near the Kansas and Missouri borders, with attention
then turning to the potentially dangerous heat and humidity over
the next couple of days.

Strong to severe thunderstorms have developed over the past hour
or so along an outflow boundary in Kansas resulting from an
earlier thunderstorm complex this morning. These thunderstorms
should remain near the Kansas border into early evening, pushing
to the east across far northern portions of the forecast area on
the northern edge of warmer mid level temperatures. Later this
afternoon and evening, there will likely be a more southeasterly
trend in the movement into parts of northwest Arkansas, with
cooler mid level temperatures located to the east. Given the high
instability across the region, large hail and damaging wind gusts
will both be possible, in addition to locally heavy rainfall. Much
of this activity should be out of the region by early Wednesday
morning and certainly by daybreak Wednesday.

Upper level ridging builds into the center section of the country
for the remainder of the week, bringing above normal temperatures
back into the region. Much of the area will see heat index values
near and above 105 degrees tomorrow afternoon, and as such, a Heat
Advisory has been posted for most of eastern Oklahoma and west
central Arkansas. It is likely that at least some portion of the
same area will see advisory level heat index values again on
Thursday so expect some sort of extension in time in the advisory
over the next 12 to 24 hours.

The ridge will shift eastward into the weekend, allowing a frontal
boundary to near the forecast area from the north and west.
Confidence is not high at this time that it will actually make its
way into the forecast area - experience would say it probably
won't - and therefore, forecast temperatures in the extended will
reflect values above the blended guidance and POPs lower than the
most aggressive longer range guidance suggests.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  98  78  98 /  40   0   0   0
FSM   76  98  76  98 /  30   0   0   0
MLC   77  97  78  97 /  10   0   0   0
BVO   74  97  76  97 /  50   0   0   0
FYV   75  93  76  94 /  50  10   0   0
BYV   74  93  76  97 /  60  20   0  10
MKO   76  96  76  96 /  20   0   0   0
MIO   76  96  77  97 /  60   0   0   0
F10   76  96  76  96 /  20   0   0   0
HHW   76  97  76  96 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 9 PM CDT Wednesday for OKZ054>068-
     070>076.

AR...Heat Advisory from 1 PM to 9 PM CDT Wednesday for ARZ019-020-029.

&&

LONG TERM....22
Hazardous weather outlook, Jun 26, 12:25 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
125 PM CDT Tue Jun 26 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
125 PM CDT Tue Jun 26 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 2 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 2 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 2 PM.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...

A cluster of strong to severe thunderstorms are expected to move
into portions of northeast Oklahoma this afternoon, mainly north of
a Grainola, Jay line. Large hail to hen egg size and wind gusts to
70 mph are the main threats with these storms. Additionally, heavy
rainfall will be possible with the stronger storms, which may lead
to localized flash flooding. Additional storms may move into
northwest Arkansas later this afternoon or evening.

Ample sunshine south of the storms will result in hot and humid
conditions this afternoon. Relative humidity values will push heat
index values between 100 and 105 across much of eastern Oklahoma and
west central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY and THURSDAY...Dangerous Heat Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
Temperatures will continue to warm through mid week as upper level
high pressure builds over the southern plains. Warmer temperatures
will combine with higher dewpoints already in place, and will
likely result in heat index values between 105 and 110 for most of
eastern Oklahoma and west central Arkansas Wednesday and Thursday
afternoon. Heat advisory headlines will likely be required with
later forecasts.

The airmass will shift a little by the weekend, resulting in
slightly cooler temperatures across the area. Low end thunderstorm
chances will return over the weekend in conjunction with an
approaching frontal boundary

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 26, 1:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
213 PM CDT TUE JUN 26 2018

OKZ055-056-261945-
Nowata OK-Washington OK-
213 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHERN NOWATA COUNTIES UNTIL 245 PM CDT...

At 213 PM CDT, a strong thunderstorm was located 3 miles north of
Wann, moving east at 60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
South Coffeyville...              Lenapah...
Wann...

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3694 9541 3694 9543 3682 9543 3689 9591
      3700 9587 3700 9541
TIME...MOT...LOC 1913Z 284DEG 51KT 3696 9579
Special weather statement, Jun 26, 1:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
234 PM CDT TUE JUN 26 2018

OKZ055>057-262000-
Craig OK-Nowata OK-Washington OK-
234 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG...NORTHEASTERN
WASHINGTON AND NORTHERN NOWATA COUNTIES UNTIL 300 PM CDT...

At 234 PM CDT, strong thunderstorms were located along a line
extending from 8 miles east of South Coffeyville to 3 miles south of
Wann. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations in or near the path include...
South Coffeyville...              Lenapah...
Wann...

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

LAT...LON 3681 9544 3682 9596 3700 9579 3700 9506
TIME...MOT...LOC 1934Z 265DEG 45KT 3698 9547 3686 9581

The radar

The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 26, 2:00 PM CST
Where
Washington County, 0.4 mi SW of Dewey
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.796, -95.935

Strong thunderstorm wind snapped two power poles.

Thunderstorm Wind, Nowata

When
June 26, 2:25 PM CST
Where
Nowata County, 1.77 mi NNE of Nowata Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.744, -95.608

The Oklahoma Mesonet station near Nowata measured 63 mph thunderstorm wind gusts.

Thunderstorm Wind, Mayes

When
June 26, 2:45 PM CST
Where
Mayes County, 3 mi W of Pensacola
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.450, -95.184

Strong thunderstorm wind blew down multiple trees.

Thunderstorm Wind, Mayes

When
June 26, 2:54 PM CST
Where
Mayes County, Disney
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.480, -95.020

Strong thunderstorm wind blew down a tree that went through the roof of a cabin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765407, 765408, 765409, 765410.